Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 12, 2020

July 12, 2020 · NWS GLD · 22 events in 3 counties and zones

Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that moved through Dundy, Hitchcock, and Red Willow counties along the Kansas and Nebraska border. The storms produced up to tennis ball sized hail and wind gusts up to 91 mph that blew out windows and garage doors, caused power poles to lean, power outages, and blew down trees along with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$527,000
Crop damage
$1,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that moved through Dundy, Hitchcock, and Red Willow counties along the Kansas and Nebraska border. The storms produced up to tennis ball sized hail and wind gusts up to 91 mph that blew out windows and garage doors, caused power poles to lean, power outages, and blew down trees along with various sizes of branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 1:17 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 1:17 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Sun Jul 12 2020

.UPDATE...
Issued at 217 PM MDT Sun Jul 12 2020

Severe Thunderstorm Watch #363 has been issued for northeast
Colorado and adjacent counties in Kansas until 900 pm MDT.
Forecast has been updated. Threats are large hail and damaging
winds.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 143 PM MDT Sun Jul 12 2020

Across the region this afternoon, skies are mainly sunny with some
scattered low/high cloud portions of the area. Temperatures are
ranging from the mid 80s into the mid 90s, with an area-wide
southerly gradient gusting to 30-40 mph at times.

For the remainder of the afternoon hrs into tonight, the focus will
be just west of the CWA in central Colorado, where convection is
expected to initiate along a dryline then shift east with the
arrival of a shortwave, then shift SE later tonight as the
convection works over the northern periphery of the strong h5 ridge
over the southern portion of the country.

SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border
west, 40-45kts of bulk shear, and decent mid level lapse rates
should allow for strong to severe storms to develop. Large hail
parameter does indicate large than 1 inch possible. Severe
Thunderstorm Watch will probably be issued for portions of the area
later this afternoon, with wind and hail highlights.

Precipitation that does shift over the CWA will taper by 06z Monday,
allowing for dry conditions thru sunrise Monday and a portion of the
morning hours.

This will lead into Monday/Monday night where a stronger shortwave
moves over the region, triggering a potential stronger round of
storms. SPC has highlighted most of the CWA in Slight Risk for
wind/hail threats, but last outlook update has the enhanced portion
sliding further south, which may change later tonight for portions
of the CWA. With the potential for more widespread areal coverage of
storms, have increased pops slightly, but still in the chance
category due to timing into the CWA.

For temps, mid to upper 90s for Monday highs, with 60s for lows
tonight and Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 143 PM MDT Sun Jul 12 2020

This this period of the forecast the long wave trough continues to
reside over the central CONUS, flattening the ridge.  The resulting
zonal flow over the forecast area will allow an upper level short
wave trough to move through each afternoon and evening.  The GEFS
members show a higher high probability of rainfall occurring Tuesday
and Wednesday over the Southeast Colorado extending into the
southwest part of the forecast area.  The dry line will move east of
the forecast area Thursday, through the rest of the period. This
lowers confidence of storms occurring due to drier air present
behind the dry line, despite the aid of the upper level short wave
troughs moving through.  Am thinking the best chance for any severe
thunderstorms will be Tuesday and Wednesday afternoon and evenings
before the dry line is pushed east.

The cold front still looks to move through Tuesday, lingering into
Wednesday.  This may also serve as a focus for storm development
Tuesday afternoon over the southwestern part of the forecast area.
The hot air mass will return Thursday as the cooler air mass is
pushed east of the forecast area.

Friday and Saturday relative humidity values will fall close to 15%
for the northwest part of the forecast area.  Winds are forecast to
remain below 25 MPH at this time for that part of the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1106 AM MDT Sun Jul 12 2020

At this time, VFR conditions are forecast for both terminals.
There is the potential for storms to affect KGLD later today, but
with timing issues into the area, have left out mention for now.
Potential for storms to be in the vicinity of both KGLD/KMCK by
the end of the forecast period Monday. Timing issues into the
region here as well, so have left out mention of at this time.

Winds for KGLD, S around 15-25kts thru 03z Monday, then
diminishing to around 10-15kts.

Winds for KMCK, S around 15-25kts thru 02z Monday, then SE around
10-15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Jul 12, 1:16 PM MST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
216 PM MDT Sun Jul 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent Kansas counties until 900 PM MDT.

Marginal and Slight Risk areas for severe thunderstorms are issued
for areas mainly along and west of Highway 25. The main area of
focus will be in northeast Colorado and adjacent Kansas counties
south of Interstate 70. Threats for severe storms to develop will be
around 3-9 pm MDT. Main possible weather threats will be wind gusts
to 70 mph and hail up to 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Slight Risk for severe storms on Monday July 13th.
Thunderstorms developing along the Front Range of the Rockies in
Colorado and Wyoming may grow upscale and develop into a squall line
capable of producing widespread damaging winds late Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 12, 3:36 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NNE VERNON            39.98N 102.24W
07/12/2020  E1.25 INCH       YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jul 12, 3:37 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 ENE VERNON            39.95N 102.25W
07/12/2020  E1.00 INCH       YUMA               CO   CO-OP OBSERVER

            .

&&

JRM
Local storm report, Jul 12, 3:38 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 E HEARTSTRONG         39.93N 102.45W
07/12/2020  E0.88 INCH       YUMA               CO   PUBLIC

            WIND GUSTS OF 30-40 MPH OCCURRED WITH THE
            HAIL.

&&
Local storm report, Jul 12, 3:42 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 SSE WRAY              40.06N 102.21W
07/12/2020  E2.50 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 12, 3:55 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             7 S VERNON              39.84N 102.28W
07/12/2020  E1.00 INCH       YUMA               CO   COCORAHS

&&

JRM
Special weather statement, Jul 12, 4:06 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT Sun Jul 12 2020

COZ092-122330-
Cheyenne County CO-
506 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Cheyenne Wells, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 152 and 169.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3903 10257 3904 10242 3904 10240 3905 10239
      3905 10225 3882 10227 3885 10259
TIME...MOT...LOC 2306Z 274DEG 14KT 3894 10249

JRM

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 12, 4:10 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.010, -101.940

Citizen observed an estimated wind gust of 60 mph in the core of a thundestorm.

Hail, Dundy

When
July 12, 4:20 PM MST
Where
Dundy County, 4.92 mi N of Parks
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -101.733

Thunderstorm Wind, Dundy

When
July 12, 4:30 PM MST
Where
Dundy County, 18.79 mi N of Parks
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.321, -101.689

A CO-OP observer observed an estimated 60 mph wind gust associated with a strong thunderstorm.

Hail, Dundy

When
July 12, 4:34 PM MST
Where
Dundy County, 3.99 mi W of Benkelman Jones Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
40.054, -101.625

Thunderstorm Wind, Dundy

When
July 12, 4:40 PM MST
Where
Dundy County, 0.53 mi ENE of Benkelman
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.052, -101.520

Emergency Manager reported a 5 inch diameter tree limb blown down.

Thunderstorm Wind, Dundy

When
July 12, 4:40 PM MST
Where
Dundy County, 0.03 mi W of Benkelman
Measured
78 kt (90 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
40.050, -101.531

Emergency Manager reported at least 2 power poles leaning and 6 inch diameter tree limbs down due to the wind. Half of a locust tree was broken off in town with another uprooted.

Thunderstorm Wind, Dundy

When
July 12, 4:40 PM MST
Where
Dundy County, 7.78 mi NNW of Max
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.221, -101.466

A mature pine tree was reported to be blown over.

Hail, Dundy

When
July 12, 4:50 PM MST
Where
Dundy County, 0.59 mi E of Benkelman
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -101.519

Hail, Hitchcock

When
July 12, 5:58 PM CST
Where
Hitchcock County, 1.53 mi SSW of Palisade Rich Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.279, -101.229

Thunderstorm Wind, Hitchcock

When
July 12, 5:58 PM CST
Where
Hitchcock County, 1.52 mi SSW of Palisade Rich Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
40.279, -101.230

Hail, Hitchcock

When
July 12, 6:15 PM CST
Where
Hitchcock County, 0.51 mi W of Palisade
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -101.110

Citizen reported hail ranging from dime to quarter in size.

Thunderstorm Wind, Hitchcock

When
July 12, 6:15 PM CST to 6:30 PM CST
Where
Hitchcock County, Stratton
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.150, -101.230

Emergency Manager reported power outages in Stratton, Culbertson, Trenton, and Palisade.

Thunderstorm Wind, Hitchcock

When
July 12, 6:20 PM CST
Where
Hitchcock County, 1.74 mi WNW of Trenton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -101.060

Trained spotter observed an estimated 65 mph wind gust.

Hail, Hitchcock

When
July 12, 6:28 PM CST to 6:33 PM CST
Where
Hitchcock County, 3.12 mi NNE of Beverly
Measured
1 in hail
Reported by
Public
Coordinates
40.322, -100.949

Quarter sized hail fell for a duration of 5 minutes at the location. The hail and severe wind damaged two windows at the residence.

Thunderstorm Wind, Hitchcock

When
July 12, 6:28 PM CST
Where
Hitchcock County, 3.13 mi NNE of Beverly
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.322, -100.949

Citizen reported two double pane windows on the west side of a single family residence were blown out due to strong winds and 1 inch hail.

Hail, Hitchcock

When
July 12, 6:40 PM CST
Where
Hitchcock County, 0.07 mi N of Culbertson
Measured
0.75 in hail
Reported by
Public
Coordinates
40.231, -100.830

Hail ranged from dime to penny in size.

Hail, Hitchcock

When
July 12, 6:40 PM CST
Where
Hitchcock County, 0.98 mi E of Culbertson Hock Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.322, -100.782

Hail, Hitchcock

When
July 12, 6:42 PM CST
Where
Hitchcock County, 1.5 mi SSE of Culbertson
Measured
1 in hail
Crop damage
$1,000
Reported by
Public
Coordinates
40.210, -100.820

Citizen reported quarter sized hail that stripped corn crop of all its leaves.

Thunderstorm Wind, Red Willow

When
July 12, 6:50 PM CST
Where
Red Willow County, 1.43 mi NNE of (Mck)mc Cook Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.220, -100.573

Citizen reported a two car garage door and window blown out due to strong winds.

Thunderstorm Wind, Red Willow

When
July 12, 6:54 PM CST
Where
Red Willow County, 3.49 mi S of Mc Cook
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -100.630

Hail, Red Willow

When
July 12, 6:56 PM CST
Where
Red Willow County, Mc Cook
Measured
0.88 in hail
Reported by
Public
Coordinates
40.200, -100.620

Thunderstorm Wind, Red Willow

When
July 12, 6:58 PM CST
Where
Red Willow County, 1.06 mi W of (Mck)mc Cook Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909675, 909668, 909680, 909659, 909669, 909670, 909671, 909660, 909661, 909676, 909664, 909673, 909677, 909663, 909672, 909665, 909666, 909662, 909674, 909678, 909667, 909679.